Georgia, 2015

Damaging Winds in Georgia, May 26, 2015

May 26, 2015 · NWS JAX · 2 events in 2 counties and zones

Southeast steering flow over a warm and unstable airmass triggered scattered late afternoon and early evening storms focused toward the I-75 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southeast steering flow over a warm and unstable airmass triggered scattered late afternoon and early evening storms focused toward the I-75 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 4:09 PM EST, 35 minutes earlier.

Area forecast discussion, May 26, 4:09 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 PM EDT TUE MAY 26 2015

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ALONG THE INTERSTATE
75 CORRIDOR THROUGH EARLY EVENING...

.NEAR TERM (THROUGH TONIGHT):
ISOLATED TO WIDELY SCATTERED INLAND SHOWERS AND STORMS WILL
BECOME MORE NUMEROUS ACROSS OUR WESTERN ZONES LATE THIS AFTERNOON
BETWEEN 5 AND 8 PM ALONG THE SLOWLY MOVING GULF COAST SEABREEZE.
EASTERN AREAS WILL REMAIN RAIN FREE THANKS TO BEING BEHIND THE
ATLANTIC COAST SEABREEZE AND ON THE WESTERN PERIPHERY OF STRONG
SUBSIDENCE  AND DRY AIR ALOFT ACROSS THE WESTERN ATLANTIC OCEAN.

THE STORMS ACROSS OUR WESTERN ZONES WILL BE WORKING WITH CAPE
VALUES NEAR 3000 J/KG AND 0-6KM BULK SHEAR VALUES NEAR 25 KNOTS.
SOME UPPER LEVEL ENERGY AND APPRECIABLE UPPER DIVERGENCE LATE THIS
AFTERNOON WILL ALL COMBINE TO SUPPORT THE POTENTIAL FOR A FEW
STRONG TO SEVERE STORMS IN OUR WESTERN ZONES LATE THIS AFTERNOON
INTO THIS EVENING. THE MAIN THREATS WILL BE STRONG GUSTY
WINDS...EXCESSIVE LIGHTNING...AND LOCALLY HEAVY RAINFALL DUE TO
SLOW STORM MOTION. ALL OF THIS ACTIVITY ACROSS OUR WESTERN ZONES
WILL GENERALLY REMAIN NEARLY STATIONARY WITH A SLOW DRIFT EASTWARD
TOWARDS THE HIGHWAY 301 CORRIDOR EARLY THIS EVENING. THIS ACTIVITY
WILL ALSO WEAKEN CONSIDERABLY THIS EVENING WITH THE LOSS OF
DIURNAL HEATING. ALL CONVECTION SHOULD END BY MIDNIGHT WITH NO
RAIN EXPECTED THE REST OF THE NIGHT. OVERNIGHT LOWS WILL BE
SLIGHTLY COOLER DUE TO DEEP LAYER DRY AIR  ADVECTING WESTWARD
ACROSS THE FORECAST AREA OVERNIGHT.

.SHORT TERM (WEDNESDAY THROUGH FRIDAY NIGHT)...
A RATHER STAGNANT WEATHER PATTERN WILL PREVAIL...FEATURING RIDGING
ALOFT ALONG THE SOUTHEASTERN U.S. SEABOARD...WITH "BERMUDA"
SURFACE RIDGING MAINTAINING A DEEP ONSHORE WIND REGIME LOCALLY.
SHORTWAVE ENERGY WILL GLIDE NORTHEASTWARD FROM THE GULF OF MEXICO
AROUND THE PERIPHERY OF THE ATLANTIC RIDGE ON
WEDNESDAY...IMPACTING THE WESTERN SUWANNEE VALLEY AND INTERIOR
SOUTHEAST GEORGIA...WITH SCATTERED TO NUMEROUS CONVECTION
DEVELOPING MAINLY WEST OF INTERSTATE 75. A VERY DRY AND SUBSIDENT
AIR MASS...CURRENTLY SEEN ON WATER VAPOR IMAGERY IN THE OFFSHORE
ATLANTIC WATERS...WILL ADVECT WESTWARD AND COVER MUCH OF OUR
REGION FROM LATE TOMORROW THROUGH THE REST OF THE WORK WEEK. THIS
DRY AIR WILL MIX DOWN TO THE SURFACE DURING THE AFTERNOON
HOURS...WITH DEWPOINTS INLAND FALLING TO NEAR 60 DEGREES DURING
THE AFTERNOON HOURS. ENHANCED EASTERLY FLOW MAY DRIVE A FEW
SHOWERS ONSHORE DURING THE MORNING HOURS ON THURSDAY...BUT STRONG
SUBSIDENCE SHOULD LIMIT COVERAGE TO ISOLATED AS THIS ACTIVITY
MOVES INLAND DURING THE AFTERNOON. HIGHS WILL RANGE FROM NEAR 90
WELL INLAND TO THE LOWER 80S AT THE COAST. LOWS WILL FALL TO THE
MID 60S INLAND...WITH LOWER 70S AT THE COAST.

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A TROUGH ALOFT WILL GRADUALLY DIG SOUTHEASTWARD FROM THE PLAINS
STATES TO THE LOWER MISSISSIPPI VALLEY. THIS WEATHER PATTERN WILL
MAINTAIN A RIDGE OVER OUR REGION...ALBEIT AT A WEAKENED STATE.
LESS SUBSIDENCE SHOULD ALLOW FOR AN INCREASE IN DIURNAL CONVECTIVE
COVERAGE ALONG MESOSCALE BOUNDARIES SUCH AS THE ATLANTIC AND GULF
COAST SEA BREEZES THIS WEEKEND. LOW-LEVEL EASTERLY FLOW WILL
FOCUS SCATTERED AFTERNOON AND EVENING ACTIVITY INLAND...WITH
ISOLATED NOCTURNAL AND MORNING SHOWER ACTIVITY POSSIBLE IN THE
COASTAL COUNTIES. AS THE SHORTWAVE DIGS INTO THE LOWER MISSISSIPPI
VALLEY...INCREASING SOUTHWEST FLOW ALOFT MAY FINALLY BRING MORE
CONVECTIVE ACTIVITY TO COASTAL LOCATIONS EARLY NEXT WEEK. WILL
KEEP SCATTERED DIURNAL COVERAGE IN THE FORECAST GRIDS FOR
NOW. HIGHS WILL REMAIN NEAR 90 INLAND...AND THE MID 80S AT THE
COAST. LOWS WILL RANGE FROM THE UPPER 60S INLAND TO THE MID 70S AT
THE COAST.

&&

.AVIATION...
PRIMARILY EXPECTING VFR CONDITIONS TO PREVAIL. ONE EXCEPTION WILL
BE AT THE GNV TERMINAL THIS AFTERNOON WHERE THERE IS A CHANCE FOR
A BRIEF PERIOD OF IFR CONDITIONS WITH GUSTY WINDS IN THUNDERSTORM
ACTIVITY. WILL JUST CARRY VCTS FOR NOW SINCE THE HIGHEST COVERAGE
IS EXPECTED TO REMAIN JUST WEST OF GAINESVILLE. INLAND
THUNDERSTORMS WILL WIND DOWN THIS EVENING WITH VFR PREVAILING
OVERNIGHT.

&&

.MARINE...
EASTERLY WINDS 10 TO 15 KNOTS WILL INCREASE BRIEFLY TO 15 TO 20
KNOTS OVER THE OFFSHORE ZONES THIS EVENING...BUT DURATIONS ARE
EXPECTED TO BE TOO BRIEF TO WARRANT AN SCEC HEADLINE. WINDS WILL
BECOME MORE NORTHEASTERLY THURSDAY NIGHT THROUGH SATURDAY AS THE
ATLANTIC RIDGE RE-ORIENTS ITSELF...BUT SPEEDS WILL MOSTLY REMAIN
BELOW CAUTION SPEEDS...WITH THE EXCEPTION FOR A FEW HOURS EACH
EVENING DURING THE DAILY WIND SURGE AROUND SUNSET. SEAS OFFSHORE
MAY APPROACH CAUTION CRITERIA ON FRIDAY AND FRIDAY NIGHT. ONSHORE
WINDS WILL PERSIST INTO EARLY NEXT WEEK...BUT SPEEDS AND SEAS WILL
SLOWLY SUBSIDE THIS WEEKEND AS THE ATLANTIC RIDGE NUDGES EASTWARD.

RIP CURRENTS: MODERATE RISK CONTINUES THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  88  66  89 /  40  40  20  10
SSI  72  83  71  82 /  10  10  20  20
JAX  69  86  67  85 /  10  10  20  20
SGJ  72  84  72  83 /  10  10  10  20
GNV  67  90  66  89 /  50  10  10  20
OCF  69  90  68  88 /  30  10  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/NELSON/WALSH
Hazardous weather outlook, May 26, 9:47 AM EST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1047 AM EDT TUE MAY 26 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-271000-
COASTAL WATERS FROM ALTAMAHA SOUND
TO FERNANDINA BEACH FL OUT 20 NM-COASTAL WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL OUT 20 NM-COASTAL WATERS FROM ST.
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-WATERS FROM ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS FROM FERNANDINA
BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-WATERS FROM ST. AUGUSTINE
TO FLAGLER BEACH FL FROM 20 TO 60 NM-HAMILTON-SUWANNEE-COLUMBIA-
BAKER-INLAND NASSAU-INLAND DUVAL-UNION-BRADFORD-CLAY-ST. JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COASTAL NASSAU-COASTAL DUVAL-
COFFEE-JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1047 AM EDT TUE MAY 26 2015

...STRONG STORMS POSSIBLE NEAR THE I-75 CORRIDOR LATE TODAY...

...ELEVATED RIP CURRENT RISK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS STORMS WILL DEVELOP ON THE GULF COAST
SEABREEZE NEAR THE I-75 CORRIDOR LATE THIS AFTERNOON. THIS ACTIVITY
WILL THEN DRIFT SLOWLY TO THE EAST TOWARDS THE HIGHWAY 301 CORRIDOR
THROUGH THIS EVENING. A FEW OF THESE STORMS MAY BECOME STRONG TO
SEVERE WITH STRONG GUSTY WINDS...EXCESSIVE LIGHTNING...AND LOCALLY
HEAVY RAINFALL DUE TO SLOW STORM MOVEMENT.

ONSHORE WINDS AND EASTERLY SWELLS WILL PRODUCE A MODERATE RISK OF
RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ELEVATED RIP CURRENT RISK WILL PERSIST THROUGH THE WEEK.

ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER
INLAND AREAS THROUGH FRIDAY. STORMS WILL BECOME MORE NUMEROUS THIS
WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS

In the hours before

Special weather statement, May 26, 4:16 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT TUE MAY 26 2015

FLZ036-262200-
ALACHUA FL-
516 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ALACHUA COUNTY UNTIL
600 PM EDT...

AT 516 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARCHER...OR 13 MILES NORTHEAST OF BRONSON...MOVING NORTHWEST AT 10
MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
ALACHUA...HIGH SPRINGS...ARCHER AND NEWBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2954 8239 2954 8264 2975 8265 2977 8249
TIME...MOT...LOC 2116Z 148DEG 10KT 2962 8255

NELSON
Special weather statement, May 26, 4:22 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT TUE MAY 26 2015

FLZ021-022-262200-
COLUMBIA FL-SUWANNEE FL-
522 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA AND
SOUTHEASTERN SUWANNEE COUNTIES UNTIL 600 PM EDT...

AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
COLUMBIA...OR NEAR ICHETUCKNEE SPRING...MOVING NORTH AT 20 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
LAKE CITY...ICHETUCKNEE SPRING...COLUMBIA...FORT WHITE AND HILDRETH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3022 8266 2996 8262 2991 8277 2993 8277
      2993 8278 2994 8279 2993 8279 2993 8281
      2991 8283 2991 8284 3014 8288
TIME...MOT...LOC 2122Z 167DEG 16KT 3002 8273

NELSON
Special weather statement, May 26, 4:24 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
524 PM EDT TUE MAY 26 2015

FLZ040-262145-
MARION FL-
524 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
545 PM EDT...

AT 524 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAINBOW LAKES ESTATES...MOVING NORTH AT 10 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
RAINBOW LAKES ESTATES...FLEMINGTON AND ROMEO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2922 8253 2922 8240 2948 8240 2949 8227
      2915 8228 2912 8253
TIME...MOT...LOC 2124Z 161DEG 10KT 2920 8240

NELSON
Local storm report, May 26, 4:34 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT TUE MAY 26 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     5 SE JENNINGS           30.54N 83.05W
05/26/2015                   HAMILTON           FL   911 CALL CENTER

            POWERLINE DOWN REPORTED ALONG HIGHWAY 41. TIME ESTIMATED
            BY RADAR.

&&

ASHASHY
Special weather statement, May 26, 4:39 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
539 PM EDT TUE MAY 26 2015

GAZ132-149-262230-
ATKINSON GA-COFFEE GA-
539 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATKINSON AND SOUTH
CENTRAL COFFEE COUNTIES UNTIL 630 PM EDT...

AT 539 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DOUGLAS...MOVING NORTH AT 25 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
DOUGLAS AND BROXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3135 8280 3135 8294 3168 8296 3167 8281
TIME...MOT...LOC 2139Z 177DEG 20KT 3143 8289

NELSON
Special weather statement, May 26, 4:44 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
544 PM EDT TUE MAY 26 2015

GAZ162-163-262230-
CLINCH GA-ECHOLS GA-
544 PM EDT TUE MAY 26 2015

...SIGNIFICANT WEATHER ADVISORY FOR ECHOLS AND SOUTHWESTERN CLINCH
COUNTIES UNTIL 630 PM EDT...

AT 544 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STATENVILLE...MOVING NORTH AT 25 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
STATENVILLE...DU PONT...NEEDMORE AND MAYDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3079 8313 3080 8313 3081 8310 3083 8310
      3083 8309 3085 8309 3085 8301 3086 8301
      3087 8297 3102 8297 3100 8260 3059 8262
      3063 8314
TIME...MOT...LOC 2144Z 179DEG 22KT 3075 8299

NELSON

The radar

The Moody AFB radar (KVAX), 50 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Atkinson

When
May 26, 4:44 PM EST
Where
Atkinson County, 0.69 mi N of Willacoochee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.340, -83.050

A tree was blown down.

Thunderstorm Wind, Ware

When
May 26, 6:10 PM EST
Where
Ware County, 2.25 mi NW of Talmo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.340, -82.610

Trees and power lines were damaged at Norman Gillis Road and U.S. Highway 158. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568953, 568954.